Alert archive / Colorado / Winter Weather Advisories in 2012

Winter Weather Advisory 14, NWS Pueblo, CO

February 29, 2012Chaffee County, Lake County, Saguache County, Colorado

NWS Pueblo, CO issued this winter weather advisory at Feb 29, 2012, 4:07 AM MST for Chaffee County, Lake County, Saguache County, Colorado. It took effect at Mar 1, 2012, 5:00 AM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Feb 29, 2012, 4:07 AM MST (11:07 UTC)
In effect from
Mar 1, 2012, 5:00 AM MST
Expired
Feb 29, 2012, 3:16 PM MST
In force
Issued by
NWS Pueblo, CO

Counties Chaffee County, CO, Lake County, CO, Saguache County, CO

The radar

The Grand Junction radar (KGJX), 173 km from the middle of the area, began a volume at 11:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 00:00Z, 11.1 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 00:00Z on 2012-02-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 00:00Z on 2012-02-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 100 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
1638 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
100 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this winter weather advisory went out at Feb 28, 11:47 PM MST, 4 hours 20 minutes earlier.

Area forecast discussion, Feb 28, 11:47 PM MST, 4 hours 20 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PUEBLO CO
1147 PM MST TUE FEB 28 2012

.UPDATE...
UPDATED FORECAST GRIDS TO BRING SHORT TERM FORECASTS INTO
ALIGNMENT WITH CURRENT OBSERVATIONAL DATA.

&&

.PREV DISCUSSION... /ISSUED 1046 PM MST TUE FEB 28 2012/

AVIATION...

VFR CONDITIONS AT ALL TAF SITES. STRONG WINDS TO SUBSIDE THROUGH
THE LATE EVENING...EXCEPT FOR AREAS ALONG AND WEST OF THE I-25
CORRIDOR...ESPECIALLY KCOS...WITH EXPECTED MOUNTAIN WAVE
DEVELOPMENT CAUSING STRONG WINDS LATE TONIGHT AND EARLY
WEDNESDAY...MAINLY RIGHT ALONG AND NEAR THE EAST SLOPES OF THE
MOUNTAINS. THIS WILL KEEP THE POTENTIAL FOR SEVERE TURBULENCE OVER
THE EASTERN SLOPES OF THE RAMPARTS...WETS AND SANGRES THROUGH
EARLY WEDNESDAY MORNING...WITH WINDS DIMINISHING THROUGH MID
MORNING.

PREV DISCUSSION... /ISSUED 816 PM MST TUE FEB 28 2012/

UPDATE...

UPDATED TO TAKE DOWN WINTER WEATHER HIGHLIGHTS ACROSS THE CENTRAL
MTS. STILL SOME SNOW ONGOING ACROSS THE AREA...BUT LATEST 00Z
NAM12 ONLY HAS ANOTHER INCH OR TWO FALLING THROUGH THE
EVENING...SO WILL LET HIGHLIGHTS EXPIRE.  -KT

PREV DISCUSSION... /ISSUED 618 PM MST TUE FEB 28 2012/

UPDATE...
ALLOWED HIGH WIND WARNING TO EXPIRE FOR THE SOUTHEAST PLAINS.
CONTINUED HIGH WIND WARNING FOR TELLER AND EL PASO COUNTIES.
PERHAPS A BRIEF LULL THIS EVENING...WITH WINDS PICKING UP
AFTER MIDNIGHT IN RESPONSE TO INCREASING MOUNTAIN WAVE
DEVELOPMENT. HIGHEST GUSTS SHOULD BE IN AND NEAR THE MOUNTAINS.

ALLOWED WINTER STORM HIGHLIGHTS TO EXPIRE FOR SOUTHWEST
MOUNTAINS...BUT CONTINUED FOR CENTRAL MOUNTAINS AS TIMING FOR
EXPIRATION AT 8 PM STILL LOOKS GOOD.

ALSO UPDATED GRIDS TO BRING SHORT TERM FORECASTS INTO ALIGNMENT
WITH OBSERVATIONAL DATA.

PREV DISCUSSION... /ISSUED 312 PM MST TUE FEB 28 2012/

SHORT TERM...

(TONIGHT AND WEDNESDAY)

CURRENT WATER VAPOR IMAGERY AND UPPER AIR ANALYSIS INDICATING STRONG
WEST TO SOUTHWEST FLOW ALOFT ACROSS THE STATE AS A BROAD UPPER
TROUGH AND ASSOCIATED 110 KT JET CORE CONTINUE TO LIFT OUT ACROSS
THE ROCKIES AT THIS TIME. AT THE SFC...995MB LOW NEAR KITR WITH ITS
ATTENDED COLD FRONT ACROSS THE CO/KS BORDER...CONTINUES TO MOVE
NORTH AND EAST INTO WESTERN KANSAS WITH 3-6MB PRESSURE FALLS BEING
REPORTED ACROSS NORTH CENTRAL KANSAS AT THIS TIME. THIS HAS ALLOWED
FOR STRONG WESTERLY WINDS OF 25-45 MPH ACROSS THE EASTERN PLAINS
THROUGH THE AFTERNOON WITH OCCASIONAL GUSTS IN EXCESS OF 60 MPH
BEING REPORTED AT THIS TIME. FURTHER WEST...THE WESTERLY FLOW ALOFT
HAS ALLOWED FOR THE FOCUS OF MODERATE TO HEAVY SNOW TO SHIFT TO THE
CENTRAL MTS THIS AFTERNOON...WITH OBSERVATIONS AND DOT CAMS
INDICATING LIGHT SNOWFALL STILL ONGOING ACROSS THE SOUTHWEST MTS AT
THIS TIME.

TONIGHT...WESTERLY FLOW ALOFT SLOWLY MODERATES TONIGHT AS UPPER
TROUGH AND JET CONTINUES TO TRANSLATE NORTH AND EAST INTO THE UPPER
MIDWEST. THIS WILL ALLOW FOR GRADIENT TO RELAX WITH THE STRONG
WESTERLY WINDS DIMINISHING ACROSS THE EASTERN PLAINS THROUGH THE
EARLY EVENING AND WILL KEEP CURRENT WARNINGS IN PLACE THROUGH 01Z
WED. FOCUS THEN SHIFTS TO THE EASTERN MTS WHERE MODEL DATA CONTINUES
TO INDICATE THE POTENTIAL FOR STRONG DOWNSLOPE WINDS DUCTING DOWN
THE LOWER EASTERN SLOPES...ESPECIALLY ACROSS THE RAMPART
RANGE...LATE THIS EVENING THROUGH EARLY WEDNESDAY MORNING. THE
LATEST WRF RUN HAS BACKED OFF ON THE TIMING A BIT...BUT STILL
INDICATES GUSTS OF 70-80MPH ACROSS EASTERN TELLER COUNTY AND THE
HIGHER ELEVATIONS OF EL PASO COUNTY ALONG AND WEST OF THE I-25
CORRIDOR FROM AROUND 06Z-12Z WED. MODELS NOT AS STRONG WITH THE
WINDS ACROSS THE SOUTHEAST MTS WITH NOT AS MUCH OR AS STRONG OF
A STABLE LAYER. WITH THAT SAID...WILL KEEP CURRENT HIGH WIND WARNING
IN EFFECT FOR TELLER AND EL PASO COUNTIES THROUGH EARLY WEDNESDAY
MORNING. HAVE ALSO BEEFED UP WINDS FOR THE SANGRE DE CRISTO MTS BUT
WILL NOT ISSUE ANY HIGHLIGHTS AND WILL LET THE NEXT SHIFT GET A LOOK
AT NEWER DATA TO DECIDE IF A WARNING IS NEEDED.

FURTHER WEST...CURRENT WINTER WEATHER HIGHLIGHTS ON TRACK...WITH
WARNINGS AND ADVISORIES ENDING ACROSS THE SOUTHWEST MTS AT 6 PM AND
ACROSS THE CENTRAL MTS AT 8 PM. ADDITIONAL ACCUMULATIONS THIS
EVENING OF 1 TO 3 INCHES POSSIBLE...MAINLY ACROSS THE HIGHER
ELEVATIONS OF THE CENTRAL MTS.

TOMORROW...MODERATE WEST TO SOUTHWEST FLOW ALOFT CONTINUES AS SHORT
WAVE RIDGING BUILDS ACROSS THE STATE. THIS WILL ALLOW FOR WARMER AND
DRY CONDITIONS TO PREVAIL AREA WIDE. LEE TROUGHING ACROSS THE
EASTERN PLAINS WILL ALLOW FOR SOUTH TO SOUTHWEST WINDS OF 10-20 MPH
ACROSS THE EASTERN PLAINS IN THE AFTERNOON...THOUGH DOES NOT LOOK TO
BE ENOUGH ISSUE ANY FIRE WEATHER HIGHLIGHTS AT THIS TIME. -MW

LONG TERM...

WED NITE - TUES)

MAIN CONCERN THIS PD IS ANOTHER LARGE BROAD TROUGH MOVING TOWARDS
THE REGION. THIS TROUGH PROMISES TO BRING MORE SIGNIFICANT SNOW TO
THE MTNS.

A LARGE...BROAD...AND SLOW MOVING TROUGH WILL AFFECT THE REGION FROM
THE BEGINNING OF THIS FCST PD UNTIL ABOUT LATE FRIDAY. THE MAIN LLVL
FORCING WILL ONCE AGAIN TRACK TO OUR NORTH...SO I DO NOT EXPECT MUCH
IN THE WAY OF ANY QPF ON THE PLAINS...BUT THE MTNS SHOULD GET
ANOTHER SUBSTANTIAL SHOT OF SNOW FROM WED NITE INTO FRIDAY. SNOW
WILL BEGIN WED NITE AND LAST INTO FRIDAY...WITH THE HEAVIEST AMOUNTS
LIKELY DURING THE THU-THU EVENING TIME PD. TOTAL SNOW GRIDDS DURING
THIS WED NITE-FRI TIME PD INDICATE AT LEAST 1 TO 2 FEET OF
SNOW...AND THESE AMOUNTS MAY BE CONSERVATIVE GIVEN THE FAVORABLE JET
ORIENTATION...LAPSE RATES...AND DURATION. I SHOULD ADD THAT BOTH THE
EC AND GFS ARE IN GOOD AGREEMENT WITH THE ABOVE SCENARIO.

THIS TROUGH WILL DRAG A COLD FRONT ACROSS THE PLAINS...AND THERE
WILL BE A CHANCE OF SHOWERY PRECIP FROM LATE THU AFTERNOON INTO
FRIDAY MORNING ACROSS THE PLAINS. TEMPERATURES IN THE 50S ON THU
WILL FALL INTO THE 30S TO LOWER 40S ON FRIDAY. THE BEST CHANCE OF
PRECIP WILL BE THU DURING THE NIGHTTIME PD. IF THE STORM COMES IN A
BIT STRONGER THEN WE MAY BE ABLE TO GET AN EASTERLY COMPONENT IN THE
700 MB FLOW WHICH WOULD FAVOR A BETTER CHANCE OF PRECIP ON THE
PLAINS...ESPECIALLY THE E FACING SLOPES OF THE MTNS...THE ADJACENT
PLAINS AND THE RATON MESA REGION.

AFTER THIS SYSTEM GOES BY...THE WX WILL BE TRANQUIL UNTIL AT LEAST
MID WEEK OR LATER. RIDGING ALOFT BUILDS FROM SAT INTO MID WEEK
WHICH WILL ALLOW ALL AREAS TO WARM AND WE SHOULD GET A RESPITE FROM
THE WINDS. BY MID WEEK...ANOTHER WEAKER TROUGH TREKS TO OUR N AND
THIS MAY BRING SOME LIGHT SNOW TO THE C MTNS LATE TUES INTO EARLY
WED.

LOOKING AT THE WEEKEND...SUNDAY LOOKS ABOUT 5-10F WARMER THAN
SATURDAY. \/34

AVIATION...

VFR CONDITIONS AT ALL TAF SITES. STRONG WEST WINDS 25-35KTS WITH
GUSTS TO 50KTS WILL CONTINUE AT ALL THE TAF SITES THROUGH THE EARLY
EVENING WITH GOOD MIXING AND STRONG GRADIENT BEHIND STAND UP COLD
FRONT MOVING INTO WESTERN KANSAS AT THIS TIME. STRONG WINDS TO
SUBSIDE THROUGH THE LATE EVENING...EXCEPT FOR AREAS ALONG AND WEST
OF THE I-25 CORRIDOR...ESPECIALLY KCOS...WITH EXPECTED AMPLIFIED MT
WAVE. THIS WILL KEEP THE POTENTIAL FOR SEVERE TB OVR THE ERN SLOPES
OF THE RAMPARTS...WETS AND SANGRES THROUGH EARLY WEDNESDAY
MORNING...WITH WINDS DIMINISHING THROUGH MID MORNING. -MW

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING UNTIL 8 AM MST WEDNESDAY FOR COZ081-082-084-
085.

&&

50/31
Hazardous weather outlook, Feb 28, 8:38 PM MST, 7 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
838 PM MST TUE FEB 28 2012

COZ058>089-093>099-010345-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
838 PM MST TUE FEB 28 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TONIGHT

LIGHT TO OCCASIONALLY MODERATE SNOWFALL WILL CONTINUE ALONG THE
CONTINENTAL DIVIDE THROUGH MIDNIGHT WHERE AN ADDITIONAL 1 TO 2
INCHES OF SNOW WILL BE POSSIBLE OVERNIGHT. AREAS OF BLOWING SNOW
WILL CAUSE POOR VISIBILITIES OVER THE MOUNTAIN PASSES THROUGH
MIDNIGHT.

WINDS WILL INCREASE AGAIN ACROSS THE PIKES PEAK REGION TOWARDS
MIDNIGHT. DAMAGING WIND GUSTS BETWEEN 60 TO 80 MPH WILL BE
POSSIBLE ACROSS TELLER COUNTY AND WESTERN PORTIONS OF EL PASO
COUNTY THROUGH THE NIGHT.  THE STRONGEST WIND GUSTS WILL OCCUR
ALONG AND WEST OF INTERSTATE 25.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ANOTHER ROUND OF SNOW WILL MOVE INTO THE CONTINENTAL DIVIDE REGION
WEDNESDAY NIGHT AND CONTINUE THROUGH FRIDAY AFTERNOON. MODERATE TO
HEAVY ACCUMULATIONS WILL BE POSSIBLE THROUGH THIS PROLONGED PERIOD ALONG
WITH STRONG WINDS ACROSS THE HIGHER ELEVATIONS...CAUSING AREAS OF
BLOWING AND DRIFTING SNOW OVER THE HIGHER PEAKS AND PASSES. LIGHT
SNOWFALL ACCUMULATIONS WILL BE POSSIBLE ACROSS THE SOUTHEAST
MOUNTAINS AND PORTIONS OF THE SOUTHEAST PLAINS THURSDAY NIGHT
THROUGH FRIDAY MORNING...IN THE WAKE OF A COLD FRONT.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL
BE POSSIBLE ACROSS THE CENTRAL MOUNTAINS...TELLER AND EL PASO
COUNTIES THROUGH TONIGHT.

50/31

In the hours before

Local storm report, Feb 29, 12:44 AM MST, 3 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
1244 AM MST WED FEB 29 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1159 PM     SNOW             2 NE LEADVILLE          39.27N 106.27W
02/28/2012  M8.9 INCH        LAKE               CO   TRAINED SPOTTER

            24 HOUR AMOUNT. 0.60 INCH LIQUID

&&
Local storm report, Feb 29, 3:39 AM MST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
339 AM MST WED FEB 29 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0154 AM     NON-TSTM WND GST 3 SSE AIR FORCE ACADEMY 38.93N 104.83W
02/29/2012  M61 MPH          EL PASO            CO   TRAINED SPOTTER

&&

SROSE
Local storm report, Feb 29, 3:40 AM MST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
340 AM MST WED FEB 29 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0203 AM     NON-TSTM WND GST 3 SSE AIR FORCE ACADEMY 38.93N 104.83W
02/29/2012  M58 MPH          EL PASO            CO   TRAINED SPOTTER

&&

SROSE
Local storm report, Feb 29, 3:46 AM MST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
346 AM MST WED FEB 29 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 AM     NON-TSTM WND GST 4 S AIR FORCE ACADEMY   38.93N 104.85W
02/29/2012  M60.00 MPH       EL PASO            CO   MESONET

            SENSOR DW3529

&&

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 29, 4:07 AM MSTWinter Storm WatchPUBConejos, Mineral, Rio Grande, Saguache11 hr
Feb 29, 3:07 PM MSTRed Flag WarningPUBBaca, Bent, Las Animas, Otero26 hr
Feb 29, 3:16 PM MSTWinter Storm WarningPUBAlamosa, Chaffee, Conejos, Costilla, Custer, El Paso and 9 more54 hr
Feb 29, 3:16 PM MSTWinter Weather AdvisoryPUBAlamosa, Chaffee, Conejos, Costilla, Custer, El Paso and 9 more54 hr

Nearby

Winter Weather Advisories in Colorado, 2012Every winter weather advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.